Q. I was diagnosed with IBS many years back. How to get rid of its symptoms?

Answered by
Dr. Sagar Ramesh Makode
and medically reviewed by iCliniq medical review team.
Published on May 08, 2017

Hi doctor,

I am a 42 year old male, who weighs 210 lbs, and I am 5.11 feet tall. I have been having severe digestive and related symptoms for quite some time. I was diagnosed with IBS many years ago, but I would like a second opinion. My symptoms include severe nausea, vomiting, diarrhea, fatigue, dizziness, headache, loud digestive noises, cramping, bloating, and food intolerances. I have been gluten-free and dairy-free for many years. I eat very healthy food with lots of fresh vegetables and meats, not a lot of processed foods, very little sugar, rarely coffee or tea, and drink mostly water. These symptoms would come and go throughout my life. The older I get, the worse the symptoms become. Now I am sick all the time and can barely function. All I want to do is sleep. I went to the ER last night and explained the symptoms and medical history, so the doctor did some tests, the reports of which I am attaching. I received IV fluids and was discharged. The doctor stated that my lab results were "benign." I went over my results, and they do not appear "benign" to me, so I would like a second opinion. Thank you.

Dr. Sagar Ramesh Makode

Cardiology General Medicine Internal Medicine
#

Hello,

Welcome to icliniq.com.

  • I have gone through your reports (attachment removed to protect patient identity), they are fine except some neutrophilia, which is indicative of some inflammation or infection somewhere. Overall, it is fine. Do you have any fever or burning while urination?
  • There is a possibility of gastritis and IBS (irritable bowel syndrome). Firstly, you have some dietary modifications like regular meal patterns, reduced intake of fat, insoluble fibers, caffeine, and gas-producing foods such as beans, cabbage, and onions.
  • For the treatment of IBS and neutrophilia, I suggest you try the following.
  1. A course of antibiotic Rifaximin 550 mg three times daily for 14 days.
  2. You should avoid fatty, oily, and spicy diet.
  3. Go for a walk after having food, instead of taking rest.
  4. Take multiple small meals instead of heavy meals.
  5. Have regular sleep habits and avoid stress.
  6. Try taking an antacid like tablet Pan (Pantoprazole) DSR 40 mg or Esomeprazole and Domperidone combination before breakfast once a day for three weeks.
  7. Tablet Amitriptyline 10 mg at bedtime, for few weeks. This is helpful in reducing diarrhea, pain, etc.
  8. For immediate pain relief, you can try antispasmodic like tablet Dicyclomine 20 or Hyoscyamine 10 mg whenever needed up to three times a day, or sustained release Hyoscyamine 0.375 to 0.75 mg orally every 12 hours.
  9. Also, if diarrhea is troublesome, then try taking tablet Loperamide 2 mg, 45 minutes before a meal on regularly scheduled doses.
  10. Regular physical activities are very important.
  11. Try to lose some weight.
  • Consult your specialist doctor, discuss with him or her and start taking the medicines after their consent.

Hope this helps you and get back if you have any doubts.

For further queries consult an internal medicine physician online --> https://www.icliniq.com/ask-a-doctor-online/internal-medicine-physician


Was this answer helpful?

 | 

Hello doctor,

Thank you for responding. I have had a low-grade fever, but no burning on urination. I have actually tried most of the things you have suggested. I did several cycles of different proton pump inhibitors, starting with Zantac but later tried Nexium, Prilosec, and Aciphex, which do not seem to work. Also, I did two courses of Xifaxan (Rifaximin), and it did seem to work but only temporarily. I did that after my GI performed hydrogen breath test and found bacterial overgrowth in the small intestine. I have never tried Rifaximin (Elavil), but it was suggested by my GP. I have used Rifaximin (Imodium) but was warned against using it too often, so I only use it occasionally if diarrhea persists for several days or more. Kaopectate seems to work just as well and seems safer, am I correct? I have had these symptoms for 30 years, and they are becoming more persistent and severe, with the new symptom of noisy rumbling and excessive gas I never had before. I have changed my diet and eating habits, so many times, and there is nothing left to try. I have also had many other tests done; parasites, tumor markers, which were all negative. The ultrasound of liver and gallbladder years ago revealed fatty liver, which subsided on its own after eliminating high fructose corn syrup from my diet and cutting back sugar intake. Is it possible I have diverticulitis? My next step is endoscopy or colonoscopy, would you suggest that? I have an appointment with my GI doctor. Once again, thank you for responding.

Dr. Sagar Ramesh Makode

Cardiology General Medicine Internal Medicine
#

Hello,

Welcome back to icliniq.com.

  • I think you need to try antidepressants like Amitriptyline, which I mentioned in previous posts, even if you do not have depression symptoms, which are quite effective. 
  • Since you are helped by Kaopectate, you can also have syrup Gelusil or Sucral O (combination of Sucralfate and Oxetacaine), two teaspoons three times a day.

For more information consult an internal medicine physician online --> https://www.icliniq.com/ask-a-doctor-online/internal-medicine-physician


Was this answer helpful?

 | 

Ask a QueryAsk a Query Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


Why am I having diarrhea following constipation for a long time?

Query: Hi doctor, I am having a slightly upset stomach with bloating for the past four months. I thought I had a bug. Two weeks later, it seemed much better. However, my bowel movements did not return to normal. I had mostly constipation for about a month (even though my stomach did not feel as upset anym...  Read Full »

Antibiotic-Associated Diarrhea (AAD)

Article Overview: Antibiotic-associated diarrhea (AAD) is the passing of watery stools after taking antibiotics. It results from infection by antibiotic-resistant pathogens. Read Article


Dr. Geethu Thomas
Medical Gastroenterologist

The consequences of long-term antibiotic administration are diarrhea, antibiotic resistance, impaired immunity, increased cost of treatment, organ failures and deaths and reduction in beneficial phytoestrogens. Antibiotic-associated diarrhea (AAD) is unexplained diarrhea associated with the use of a...  Read Article

Why am I not able to lose weight even after dieting?

Query: Hello doctor, I am 35 years old and I started dieting early last year. But it seems like my weight plateaued. I have been eating a low carb diet during weekdays and on Sundays, I eat the carbs that I want to eat. I work out 3 to 4 times a week. I sometimes sleep late. I have been on this schedule f...  Read Full »

Popular

Popular

Ask your health query to a doctor online?

Ask an Internal Medicine Physician Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.